Withdrawal Symptoms Following SNRI Discontinuation Investigated

Typically, withdrawal symptoms occurred within a few days of discontinuing the drug and lasted a few weeks
Typically, withdrawal symptoms occurred within a few days of discontinuing the drug and lasted a few weeks

Serotonin-noradrenaline reuptake inhibitors (SNRIs) should be added to the list of drugs that could potentially cause withdrawal symptoms following discontinuation, according to a new systematic review published in the journal Psychotherapy and Psychosomatics.

To better understand the frequency and features of SNRI discontinuation-emergent adverse effects, researchers searched various databases for studies that combined the terms “discontinuation,” “withdrawal,” or “rebound” with keywords such as duloxetine, venlafaxine, desvenlafaxine, milnacipran, levomilnacipran, SNRI, second generation antidepressant, or serotonin norepinephrine reuptake inhibitor; they identified 61 reports that met the inclusion criteria.

Related Articles

Results showed that discontinuation of any SNRI was associated with withdrawal symptoms, with the highest prevalence linked to venlafaxine and desvenlafaxine. Typically, withdrawal symptoms occurred within a few days of discontinuing the drug and lasted a few weeks, however, in some cases they persisted for longer periods of time. General symptoms included headache, fatigue, sweating, lethargy, arthralgia, weakness, decreased liquid consumption, diaphoresis, pain, infection, and malaise, although several others were listed in the review.

Based on their findings, the authors concluded, “The results of this review indicate that [clinicians] need to add SNRI to the list of drugs potentially inducing withdrawal phenomena, as was found to be the case with SSRI, and [they] should exercise caution when prescribing them (particularly venlafaxine and desvenlafaxine) in mood and anxiety disorders.”

For more information visit karger.com.